Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 10, NWS Reno, NV

February 22, 20215 counties in Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Feb 22, 2021, 2:02 PM PST for 5 counties in Nevada; 4 counties in California. It took effect at Feb 24, 2021, 10:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2021, 2:02 PM PST (22:02 UTC)
In effect from
Feb 24, 2021, 10:00 AM PST
Expired
Feb 24, 2021, 10:00 PM PST
In force
12 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WWUS75 KREV 222202
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
202 PM PST Mon Feb 22 2021

CAZ072-NVZ002-240000-
/O.NEW.KREV.LW.Y.0010.210224T1800Z-210225T0600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
202 PM PST Mon Feb 22 2021

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY
FOR LAKE TAHOE...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph 
  expected. Waves 3 to 6 feet.

* WHERE...Lake Tahoe.

* WHEN...From 10 AM to 10 PM PST Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-240000-
/O.NEW.KREV.LW.Y.0010.210224T1800Z-210225T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
202 PM PST Mon Feb 22 2021

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST WEDNESDAY
FOR PYRAMID LAKE...

* WHAT...North to Northeast winds 15 to 25 mph with gusts up to 
  40 mph expected. Waves 2 to 4 feet.

* WHERE...Pyramid Lake.

* WHEN...From 10 AM to 7 PM PST Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
3 follow-up statements
246 
WWUS75 KREV 231225
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
425 AM PST Tue Feb 23 2021

CAZ072-NVZ002-241200-
/O.CON.KREV.LW.Y.0010.210224T1800Z-210225T0600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
425 AM PST Tue Feb 23 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST
WEDNESDAY FOR LAKE TAHOE...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 40 mph 
  expected. Waves 2 to 5 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 10 AM to 10 PM PST Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-241200-
/O.CON.KREV.LW.Y.0010.210224T1800Z-210225T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
425 AM PST Tue Feb 23 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM PST
WEDNESDAY FOR PYRAMID LAKE...

* WHAT...Northeast winds 15 to 20 mph with gusts up to 35 mph 
  expected. Waves 1 to 3 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 10 AM to 7 PM PST Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
620 
WWUS75 KREV 241351
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
551 AM PST Wed Feb 24 2021

CAZ072-NVZ002-250600-
/O.CON.KREV.LW.Y.0010.210224T1800Z-210225T0600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
551 AM PST Wed Feb 24 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 10 PM PST THIS EVENING FOR LAKE TAHOE...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 40 mph 
  expected. Waves 2 to 4 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 10 AM this morning to 10 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-250300-
/O.CON.KREV.LW.Y.0010.210224T1800Z-210225T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
551 AM PST Wed Feb 24 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 7 PM PST THIS EVENING FOR PYRAMID LAKE...

* WHAT...North winds 15 to 20 mph with gusts up to 35 mph
  expected. Waves 2 to 3 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 10 AM this morning to 7 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
422 
WWUS75 KREV 250551
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
951 PM PST Wed Feb 24 2021

CAZ072-NVZ002-250700-
/O.EXP.KREV.LW.Y.0010.000000T0000Z-210225T0600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
951 PM PST Wed Feb 24 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING FOR
LAKE TAHOE...

Winds will remain breezy with some chop tonight on Lake Tahoe.
Winds are expected to diminish by daybreak.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Feb 22, 1:59 PM PST, 3 minutes earlier.

Area forecast discussion, Feb 22, 1:59 PM PST, 3 minutes before
Area Forecast Discussion
National Weather Service Reno NV
159 PM PST Mon Feb 22 2021

.SYNOPSIS...

Ridge bringing generally light winds and mild temperatures today and
Tuesday. A strong cold front will bring gusty northeast winds and
much cooler temperatures Wednesday. More cold fronts are expected to
drop in from the north late week through early next week with
periods of gusty winds and light snow showers.

&&

.SHORT TERM...
If you haven't gone outside yet today, make it happen! If light
winds and sunny skies is your thing, then today and Tuesday will be
pretty nice considering it is late February. Overall, the daytime
highs will be in the 50s to around 60 for both days.

Simulations are still on track for a cold front to drop through the
region Wednesday into Wednesday night. Plan for gusty north winds
Wednesday as the cold front approaches the Sierra and western
Nevada. The very tight surface pressure and temperature gradient
will result in a burst of winds will result in areas of blowing dust
for western Nevada as well as impacts to recreation, travel and
recreation. Widespread wind gusts of 30 to 40 mph will be possible
for western Nevada, but the peak winds will be from Interstate 80
southward, especially for Mineral and Mono counties. Additionally,
temperatures will feel quite cold with the winds, as the cold front
ushers in values 10-15 degrees below normal.

Wednesday night into Thursday morning the strong, gusty winds will
continue for the Sierra foothills and ridges, and possibly in the
Tahoe Basin. East wind gusts along the Sierra will exceed 80+ mph
and may reach 100 MPH at times overnight. Lake Tahoe will remain
choppy overnight, with hazardous boating conditions forecast from
midday Wednesday through late Thursday morning. This cold front is
lacking in terms of moisture, so it will generally be all winds and
no precipitation. Better chances for rain/snow may arise later this
week. Cue Long Term Discussion. -Edan

.LONG TERM...Thursday into early next week...

Only minor adjustments were made to the previous forecast and mainly
concerned increasing chances of light snow and winds for Saturday.

Conditions will be pleasant for Thursday into early Friday with
mild temperatures and generally light winds. However, afternoon
breezes will begin to increase Friday ahead of an approaching
wave. Deterministic/Ensemble models are continuing to highlight a
cold inside slider-type system moving into the region by Friday
night that could bring some light snow accumulations to the region
Saturday morning.

Winds Saturday along and ahead of the boundary should be breezy to
gusty and capable of lofting dust off of the playas. There's about a
20% chance that this dust could filter into the Reno Metro, but much
more likely for locations east of the Virginia Range. Gusts should
generally range 25-40 mph with highest gusts along the frontal
boundary. Post-frontal winds will keep conditions feeling blustery
into early Sunday with Sierra ridgetops experiencing gusty easterly
winds downsloping western towards central California.

Current guidance suggests lower chances of snow accumulating more
than 1", but there are some outliers, like the EC, that favor
more robust precipitation. For now, precipitation chances were
increased, but maintained lower end QPF amounts. We'll continue to
watch the evolution of this system to see if GFS/Ensembles start
picking up on the EC's deeper moisture layer. Confidence in
temperatures 10-15 degrees below average for Saturday into Sunday
is higher with nearly all models pointing to a pronounced
temperature change.

Conditions reset early next week with milder temperatures and
lighter winds. However, models are showing another system
approaching the region from a wetter trajectory possibly impacting
the region as early as Tuesday. Boyd

&&

.AVIATION...
VFR conditions into Wednesday morning with light north to
northeast winds. Some low clouds may form tonight for KTRK and
KTVL. A strong cold front will drop through the region on
Wednesday with gusty north winds where terminals could gust near
40 kts. LLWS and mountain wave turbulence will become concerns
Wednesday night for areas near the Sierra and the Tahoe Basin.
Areas along and west of the Sierra crest will have the biggest
concern for mtn wave turbulence with the east winds that develop
overnight Wednesday into Thursday.

-Edan

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 10 AM to 7 PM PST Wednesday for Pyramid
     Lake in NVZ004.

     Lake Wind Advisory from 10 AM to 10 PM PST Wednesday for Lake
     Tahoe in NVZ002.

CA...Lake Wind Advisory from 10 AM to 10 PM PST Wednesday for Lake
     Tahoe in CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.